Side Effects of Using Nyquil or Dayquil

Cough Syrup and Herbal Medication
A medicine cup with red medicine in it and pills laying around it. (Image: Pamela McAdams/iStock/Getty Images)

Marketed by Procter & Gamble, the products Nyquil and Dayquil are available over-the-counter for cough and cold relief. Nyquil is the liquid suspension intended for nighttime use, whereas its counterpart, Dayquil, has a slightly different chemical structure, which does not induce drowsiness, making it safe for use throughout the day. Both medications contain the active components of acetaminophen and dextromethorphan, which are responsible for the majority of side effects associated with these drugs.

Nervous System

Responsible for suppressing cough, one active medication in Dayquil and Nyquil is dextromethorphan. According to Drugs.com, side effects of this medication include nervousness, tremors, drowsiness and dizziness Additionally, 30 percent of those who take dextromethorphan report sleeplessness. Headaches and a feeling of anxiety are also reflective of nervous system side effects. The central nervous system side effects solicit the warning not to drive while taking these medications.

Gastrointestinal

Side effects of both dextromethorphan and acetaminophen impact the gastrointestinal system. Both medications contain irritative properties that can upset the stomach and intestinal lining. Lippincott, Williams & Wilkins define these side effects to include nausea, with or without vomiting, and stomach pain. Acetaminophen can induce nausea and vomiting, as well, by provoking a side effect in the liver.

Hepatic

Acetaminophen is the first active ingredient listed on both Nyquil and Dayquil labels, indicating that it is the most prevalent ingredient in the suspensions. Side effects pertaining to liver health from this ingredient include jaundice, or a yellowing of the skin and eyes. According to the United States Food and Drug Administration, 9.7 billion doses of Nyquil were sold to consumers who may not be aware they were ingesting an acetaminophen-containing drug.

REFERENCES & RESOURCES
Load comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use, Privacy Policy and Copyright Policy. The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.